Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 120, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2001, 1:28 PM CDT for Anderson County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 1:28 PM CDT (18:28 UTC)
- Expired
- Jun 14, 2001, 2:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:30 PM CDT | Thunderstorm Wind 61 E | Greely, KS | |
| Jun 14, 1:30 PM CDT | Thunderstorm Wind 65 E | Westphalia, KS | Strong winds damaged a garage and drove a beam through the wall of a house. |
| Jun 14, 1:40 PM CDT | Thunderstorm Wind 60 E | Garnett, KS | Strong winds damaged a car and blew down a tree on a van doing considerable damage. |
| Jun 14, 1:45 PM CDT | Thunderstorm Wind 55 E | Garnett, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 141828 SVRTOP KSC003-141900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 128 PM CDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 200 PM CDT * AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF COLONY...OR ABOUT 11 MILES NORTHWEST OF IOLA...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED... COLONY WESTPHALIA KINCAID GARNETT STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LA=T...LON 3804 9553 3805 9511 3837 9508 3837 9550
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:10 AM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, Jun 14, 3:10 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 AM CDT THU JUN 14 2001 PRECIP ACROSS THE CWA TODAY AND TEMPERATURES THROUGH FRIDAY ARE THE MAIN FORECAST CONCERNS... COLD FRONT NOW MOVING THROUGH CENTRAL KANSAS WILL CONTINUE TO PROGRESS EASTWARD ACROSS THE REMAINDER OF THE CWA TODAY AS STRONG VORT MAX LIFTS NORTHEAST OUT OF COLORADO ACROSS KS. AS THIS WAVE LIFTS OUT IT WILL ALLOW SFC LOW TO MOVE NORTHEAST...BUT WILL ALSO ALLOW FOR MORE CONVECTION TO REDEVELOP ALONG SOUTHERN PORTIONS OF CURRENT CONVECTION OVER CENTRAL KANSAS. THIS SHOULD BE MAINLY IN THE MORNING OVER THE WESTERN 1/2 OF THE CWA WITH NEW DEVELOPMENT LIKELY TAKING PLACE ALONG THE FRONT OVER THE EAST BY AFTERNOON. ALL MODELS THEN PUSH PRECIP EAST OF THE CWA BY EVENING WITH CLEARING SKIES. CURRENT FORECAST ALREADY HAS THIS TREND AND WILL CONTINUE WITH IT. WILL KEEP HIGHS TODAY FROM THE LOWER 80S NORTHCENTRAL TO THE MIDDLE TO UPPER 80S EAST BEFORE THE ARRIVAL OF THE COLD FRONT. MOSTLY CLEAR SKIES AND LIGHTER WINDS WILL ALLOW TEMPS TO FALL INTO THE 50S MOST AREAS TONIGHT...THEN REBOUND INTO THE LOWER TO MIDDLE 80S ON FRIDAY WITH LOW LEVEL FLOW RETURNING TO THE SOUTHWEST ALL AREAS BY AFTERNOON. THE WARMER TEMPS WILL BE IN THE NORTHCENTRAL WHERE WINDS WILL COME AROUND TO THE SOUTHWEST QUICKER. .TOP...NONE
In the hours before
Special weather statement, Jun 14, 12:01 PM CDT, 1 hour 27 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1201 PM CDT THU JUN 14 2001 ...SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE AREA THIS AFTERNOON... SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF EASTCENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM EMPORIA AND TOPEKA TO HIAWATHA. THE STORMS SHOULD MOVE EAST INTO MISSOURI BY LATE AFTERNOON. STORM SPOTTERS, EMERGENCY MANAGEMENT AGENCIES, LAW ENFORCEMENT OFFICES AND OTHERS IN THIS AREA, SHOULD PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER INFORMATION. THE THREAT OF SEVERE WEATHER, WILL BE ALONG AND AHEAD OF A COOL FRONT, THAT WILL BE IN PLACE OVER NORTHCENTRAL KANSAS LATER TODAY AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 25 min |
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 30 min |
| Jun 13, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| Jun 13, 8:43 PM CDT | Tornado Warning | TOP | Republic | 17 min |
| Jun 13, 8:59 PM CDT | Tornado Warning | TOP | Republic | 31 min |
| Jun 14, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.